MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP; VENTRICULAR (ASSISST) BYPASS
Model Number 1103
Medical Device Problem Codes Electrical /Electronic Property Problem (1198); Pumping Stopped (1503); Pumping Problem (3016)
Health Effect - Clinical Codes Cardiac Arrest (1762); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 03/04/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
Additional products: d1: heartware ventricular assist system ¿controller d4: model #: 1420; catalog #: 1420; expiration date: 31-may-2025; serial or lot#:(b)(6).D9: no h3: no h4: mfg date: 24-may-2024 h5: no h6: the codes present in section h6 correspond to components/products that comprise the reported event.Investigation of this event is pending and a supplemental report will be sent upon its completion.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that a patient with ventricular assist device was found unresponsive at home after neighbors reported hearing alarms.Upon emergency medical services arrival, the patient showed no signs of life and a controller failed alarm was present on the primary controller.The patient was connected to batteries at the time.A controller exchange was performed by emergency personnel under the guidance of the on-call ventricular assist device coordinator, and the vad restarted without difficulty; however, the patient remained without signs of life and was pronounced deceased at the scene.The cause of death was reported to be unknown.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for additional information was received.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was further reported that the patient did not have a doppler signal, and no mean arterial pressure (map) or blood pressure (bp) was detected.The patient pupils appeared bilaterally fixed/non-reactive, and there were absent breath sounds; from the emergency medical services (ems) crew's assessment of the patient and had likely been down for greater than one (1) hour.It was noted that upon exchanging to the backup controller the reading was 0.8-0.9l/min, and after about five (5) minutes, there was still no peripheral doppler signal or no signs of life.It was also reported that a vad disconnect occurred at the time of the controller exchange.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for analysis and investigation completion.Product event summary: (b)(6) was not returned for evaluation.Two (2) controllers ((b)(6)) were returned for evaluation.No performance allegations were made against (b)(6).A review of the manufacturing documentation was not performed as the reported event and analysis are not related to a manufacturing or a servicing issue.Various analyses were conducted and reviewed in order to evaluate the performance of the devices in relation to the reported event.Failure analysis of the returned controllers revealed that the devices passed visual inspection and functional testing.Internal visual inspection of the controllers revealed no anomalies.Log file analysis associated with (b)(6) revealed a controller failed alarm was logged on (b)(6) 2026 at 22:02:14.Review of the event log file revealed multiple stack corruption exceptions logged on (b)(6) 2026 between 22:02:05 and 22:02:07, as well as several event exceptions logged on (b)(6) 2026 between 22:02:07 and 22:02:12.The controller failed alarm, stack corruption exceptions and event exceptions are indicative of a loss of communication between the user interface controller (uic) and pump motor controller (pmc).The controller failed alarm is logged as a result of the uic not receiving the expected messages from the pmc for a period of 10 seconds.The uic is the main integrated chip responsible for the operations of the controller, including recording data in the controller log files, while the pmc is responsible for capturing pump parameters, monitoring, and maintaining the pump at the desired speed.This was followed by a controller power up event without an associated motor start event logged on (b)(6) 2026 at 23:35:39, likely due to troubleshooting.Review of the alarm log file revealed a vad disconnect alarm was logged on (b)(6) 2026 at 23:35:47, indicating a physical disconnection of the driveline from the controller, likely due to the reported controller exchange.Review of the data log file revealed one (1) data point logged on (b)(6) 2026 at 23:36:15, indicating that the controller failed alarm had cleared and the pmc had restored its functionality.Log file analysis associated with (b)(6) revealed a controller power up event with an associated pump start event was logged on (b)(6) 2026 at 23:29:01.Review of the data log file revealed that the controller was not in use prior to the controller power up event; the first data point was logged on (b)(6) 2026 at 23:29:38, indicating that the controller power up likely occurred during a controller exchange.Review of the alarm log file revealed two (2) vad disconnect alarms logged on (b)(6) 2026 at 23:29:09 and at 23:44:16; the first alarm indicated that the controller was powered on without the driveline connected and the second alarm indicated a physical disconnection of the driveline to the controller.Additionally, log files revealed one (1) low flow alarm logged on (b)(6) 2026 at 23:30:05.Of note, (b)(6) was loaded with a software containing the pump start algorithm c.In addition, log file analysis revealed a motor start event recorded on (b)(6) 2026 at 23:30:00, in which the motor start parameters were atypical.As a result, the reported events were confirmed.Based on risk documentation and the available information, a possible root cause of the reported controller failed alarm, stack corruption exceptions and event exceptions can be attributed, but not limited, to a communication failure between the uic and pmc and/or due to a failure of the pmc.Capa pr00594989 investigated this issue.Even though this capa is now closed, (b)(6) falls in scope of this capa.Of note, information provided by the site indicated that the patient's cause of death was reported to be unknown.Based on the available information, the device may have caused or contributed to the observed low flow event.Based on the risk documentation, possible causes of the low flow event may be attributed to multiple factors including but not limited to thrombus at the inflow cannula/outflow graft, constriction at the outflow graft, poor vad filling, and/or inappropriate pump rotational speed.Based on the available information, the most likely root cause of the vad disconnect alarms can be attributed to the controller being powered on without the driveline connected and/or a physical disconnection of the driveline from the controller.The most likely root cause of the controller power up events can be attributed to a controller exchange and/or troubleshooting.Based on risk documentation, the most likely root cause of atypical motor start parameters may be attributed, but not limited, to outer shroud contact that creates more friction at the housing to impeller interface during pump startup.Additional products: controller serial or lot#: (b)(6) h6: the codes present in section h6 correspond to components/products that comprise the reported event.D1: heartware ventricular assist system controller d4: model #: 1421cn / catalog #: 1421cn / expiration date: 30-sep-2026 / serial or lot#: (b)(6) d9: no h3: no h4: mfg date: 02-sep-2025 h5: no h6: the codes present in section h6 correspond to components/products that comprise the reported event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
### a supplemental report is being submitted for correction to h11 for (b)(4) which is a non-complaint.### medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for correction to b5.Desc evt problem and h6 device codes (fdd/annex a).Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was further reported that on the day of death, upon restarting the vad, log file review revealed a motor start event with parameters outside of the typical range.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
gerard torenvliet
8200 coral sea st ne
mounds view, MN 55112-4391
7635269277
MDR Report Key24579600
Report Number3007042319-2026-00467
Device Sequence Number9435017
Product Code DSQ
UDI-Device Identifier00888707003261
UDI-Public(01)00888707003261(17)220131
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/01/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2022
Device Model Number1103
Device Catalogue Number1103
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/05/2026
Supplement Date Received by Manufacturer03/13/2026
03/27/2026
03/27/2026
03/27/2026
Initial Report FDA Received Date03/12/2026
Supplement Report FDA Received Date03/18/2026
03/30/2026
04/21/2026
06/01/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/30/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age63 YR
Patient SexFemale